Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Green Bay, WI

October 17, 2016Marinette County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Oct 17, 2016, 3:23 AM CDT for Marinette County, Wisconsin. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2016, 3:23 AM CDT (08:23 UTC)
Expired
Oct 17, 2016, 3:45 AM CDT
In force
22 min
Issued by
NWS Green Bay, WI

County Marinette County, WI

The radar

The Green Bay radar (KGRB), 80 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2016-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2016-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

080 
WWUS83 KGRB 170823
SPSGRB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
323 AM CDT MON OCT 17 2016
 
WIZ073-074-170845-
SOUTHERN OCONTO COUNTY WI-SOUTHERN MARINETTE COUNTY WI-
323 AM CDT MON OCT 17 2016

...STRONG THUNDERSTORMS MOVING INTO FAR NORTHEAST WISCONSIN...

AT 322 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF POUND...OR 12 MILES WEST OF MENOMINEE...MOVING
NORTHEAST AT 50 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARINETTE...MENOMINEE...OCONTO...POUND...PESHTIGO...PORTERFIELD...
BEAVER...HARMONY...COUNTY LINE AND CULLEN.

LAT...LON 4517 8744 4513 8754 4506 8752 4501 8756
      4489 8789 4514 8806 4526 8771 4520 8774
      4517 8774 4514 8768 4511 8766 4510 8759
      4512 8761 4514 8761 4514 8753 4518 8743
      4516 8742
TIME...MOT...LOC 0822Z 244DEG 42KT 4506 8786 

$$

AK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Oct 16, 9:32 PM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, Oct 16, 9:32 PM CDT, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
932 PM CDT SUN OCT 16 2016

Updated aviation portion for 06Z TAF issuance and new information
added to update section.

.UPDATE...
Issued at 912 PM CDT Sun Oct 16 2016

Local meso plots indicate that the air across the forecast area is
still quite stable. But unstable air with MUCAPEs around 1500
j/kg was advancing toward the area from the southwest, and should
overspread the area after midnight as the LLJ shifts into the area.
Shear will be considerable, so the strongest storms will likely
produce hail. But at this point the risk of getting severe (1
inch) hail looks much lower. The marginal risk on the SPC Day 1
Convective Outlook seems right on target. Given current radar
trends, will need to adjust the forecast to delay the arrival of
the precipitation a little. It still looks like the greatest
coverage will be across the north.

Fog could also become an issue overnight. Dense fog was being
reported over southern Lake Michigan and at some sites in southern
Wisconsin. That may tend to advance north as the warm front lifts
into the area overnight. But on the other hand, strengthening
pressure gradient and mixing with the arrival of precipitation
will work against dense fog. Lakeshore areas are probably at the
greatest risk of having dense fog due to the arrival of air with
higher dewpoints from the southeast, and that area probably having
fewer showers and storms overnight (compared to areas to the north
and west).

Convective initiation tomorrow afternoon is in question, mainly
due to the expected widespread cloud cover lingering from tonights
storms. If substantial breaks develop in the clouds and the
atmosphere can destabilize, shear will be favorable for severe
storms, especially near the warm front over northern Wisconsin.
But at this point, it seems much more likely that widespread
clouds will limit the convective potential.

Updated product suite will be out ASAP.
&&

.SHORT TERM...Tonight and Monday
Issued at 327 PM CDT Sun Oct 16 2016

Precipitation trends and potential for severe storms are the main
concerns during this part of the forecast.

A warm front is forecast to move into the area from the south, strong
warm advection will develop as 850mb winds increase into the 35
to 40 knot range, and a mid level short wave will move into the
region. These factors will combine to bring a chance for showers
and thunderstorms to the forecast area starting late this evening.
12Z NAM and GFS showed MU CAPE values in excess of 1000 j/kg
across at least the southwest half of the forecast area with wet
bulb zero heights near or below 10 kft. SPC day 1 convective
outlook had the forecast area in a marginal risk through 12Z
Monday, mainly focusing on hail.

A surface low moving along the frontal boundary will combine with
an approaching mid level short to keep the chance for
thunderstorms going through Monday but temperatures should still
reach highs in the mid 60s to mid 70s.

.LONG TERM...Monday Night Through Sunday
Issued at 327 PM CDT Sun Oct 16 2016

Impressive dynamics for this time of the year which continue into
Monday night will be the primary issue with this forecast period.

A marginal risk of severe storms over the northwest half of
Wisconsin Monday into Monday night or day 2 is well deserved. For
starters, 130 knot upper jet is progged to be positioned over
northern Wisconsin in addition to a frontal boundary. The
unseasonably warm moist and unstable air mass for this time of the
year will be working with a deep sheared environment. Mu capes
1000 to 1500 J/kg at the onset Monday evening before subsiding
from north to south overnight. SB capes slightly lower but severe
potential likely to be depend on the mid level cap eroding monday
afternoon. Still even the elevated convection could be capable of
producing large hail. A short wave trough with 850 low will track
over northern Wisconsin Monday night for a focus of heavy rain
across the north in addition to the severe weather potential.

Most of the precipitation will depart to the northeast with the
short wave Tuesday morning while the surface and 850 mb cold
front slides south over the area through Tuesday. This frontal
passage will lead to the start of a cooling trend.

For the rest of the week, an overall drier period with a
continued cooling trend as a series of short wave troughs with
reinforcing cold fronts will track over the areas. Precipitation
chances will be very spotty in the drier airmass, but the -4 C
850 MB air mass by late in the week may produce isolated light
diurnal pcpn.  Obviously timing differences can be expected with
these short wave troughs in the fairly fast northwest to west
flow. Compared to 24 hours ago, do note progs have backed off on
the deep upper trough just east of the area by the end of the
weekend.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 912 PM CDT Sun Oct 16 2016

A band of SHRA/TSRA now developing over MN will move across the
area after midnight. Will attempt to highlight the most likely
time for TSRA in the 06Z TAFs. Then there will be a break in the
precipitation before additional storms are possible tomorrow
afternoon, especially across the north. LLWS will also a factor
overnight as the LLJ develops eastward across the area.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Skowronski
SHORT TERM.....MG
LONG TERM......TDH
AVIATION.......Skowronski
Hazardous weather outlook, Oct 16, 9:55 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
955 PM CDT SUN OCT 16 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
955 PM CDT SUN OCT 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE EMBEDDED WITHIN AN AREA OF
SHOWERS THAT IS EXPECTED TO SPREAD ACROSS THE AREA OVERNIGHT. THE
STRONGEST STORMS WILL PRODUCE HAIL UP TO 1 INCH IN DIAMETER.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...ESPECIALLY ACROSS
NORTHERN WISCONSIN.

PATCHY DENSE FOG COULD ALSO DEVELOP AND POSE A HAZARD TO
MOTORISTS OVERNIGHT AND EARLY MONDAY MORNING...ESPECIALLY NEAR THE
LAKE MICHIGAN SHORELINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED MONDAY INTO MONDAY NIGHT AS
A STRONG AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT MOVE
THROUGH THE REGION. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS
WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL...ESPECIALLY
OVER NORTHERN WISCONSIN AND PARTS OF CENTRAL WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. BUT SPOTTERS
SHOULD REPORT ANY OCCURRENCES OF HAIL TO THE NATIONAL WEATHER
SERVICE.

LMZ521-522-541>543-171100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
955 PM CDT SUN OCT 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THUNDERSTORMS AND PATCHES OF DENSE FOG WILL POSE A HAZARD TO
BOATERS OVERNIGHT. GUSTY WINDS AND BUILDING WAVES COULD REACH
LEVELS THAT ARE HAZARDOUS TO SMALL CRAFT LATE TONIGHT...MAINLY IN
AREAS OF LAKE MICHIGAN ADJACENT TO THE NORTHERN PART OF THE DOOR
PENINSULA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THE GUSTY WINDS AND BUILDING WAVES OVER NORTHERN LAKE MICHIGAN
WILL LINGER INTO EARLY MONDAY.

ADDITIONAL THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON AND MONDAY
NIGHT. A FEW OF THESE STORMS MAY PRODUCE GUSTY WINDS...HAIL...AND
HEAVY RAINFALL.

SKOWRONSKI

In the hours before

Special weather statement, Oct 17, 3:23 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
323 AM CDT MON OCT 17 2016

WIZ073-074-170845-
SOUTHERN OCONTO COUNTY WI-SOUTHERN MARINETTE COUNTY WI-
323 AM CDT MON OCT 17 2016

...STRONG THUNDERSTORMS MOVING INTO FAR NORTHEAST WISCONSIN...

AT 322 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF POUND...OR 12 MILES WEST OF MENOMINEE...MOVING
NORTHEAST AT 50 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARINETTE...MENOMINEE...OCONTO...POUND...PESHTIGO...PORTERFIELD...
BEAVER...HARMONY...COUNTY LINE AND CULLEN.

LAT...LON 4517 8744 4513 8754 4506 8752 4501 8756
      4489 8789 4514 8806 4526 8771 4520 8774
      4517 8774 4514 8768 4511 8766 4510 8759
      4512 8761 4514 8761 4514 8753 4518 8743
      4516 8742
TIME...MOT...LOC 0822Z 244DEG 42KT 4506 8786

AK

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 3:26 AM CDTSpecial Weather StatementGRBFlorence, Forest49 min
Oct 17, 4:03 AM CDTSpecial Weather StatementGRBDoor42 min
Oct 17, 4:11 AM CDTDense Fog AdvisoryGRBDoor, Kewaunee, Manitowoc6 hr
Oct 17, 4:16 AM CDTSevere Thunderstorm WarningGRBDoor29 min
Oct 17, 4:27 AM CDTSpecial Marine WarningGRB33 min
Oct 17, 4:35 AM CDTMarine Dense Fog AdvisoryGRB23 hr
Oct 17, 4:37 PM CDTSpecial Weather StatementGRBLanglade, Lincoln38 min
Oct 17, 5:17 PM CDTSpecial Weather StatementGRBForest, Lincoln, Oneida43 min
Oct 17, 5:45 PM CDTSpecial Weather StatementGRBForest, Langlade, Lincoln45 min
Oct 17, 6:10 PM CDTSpecial Weather StatementGRBFlorence, Forest50 min
Oct 17, 6:24 PM CDTSpecial Weather StatementGRBFlorence, Forest51 min
Oct 17, 6:35 PM CDTSevere Thunderstorm WarningGRBMarinette13 min
Oct 17, 6:49 PM CDTSpecial Weather StatementGRBOneida41 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.